Mississippi, 2004

Flash Flooding and Damaging Winds in Mississippi, July 8, 2004

July 8, 2004 · NWS JAN · 5 events in 4 counties and zones

3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 11:50 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 8, 11:50 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1250 PM CDT THU JUL 8 2004

.DISCUSSION...
QUICK UPDATE TO THE FORECAST FORTHCOMING TO REMOVE MORNING WORDING.

WSR 88D INDICATES THAT SCT SHRA/TSRA ACTIVITY IS RAPIDLY ERUPTING
AGAIN TODAY. IN ADDITION...THE SEA BREEZE FRONT IS MAKING PROGRESS
NORTHWARD FROM COASTAL AREAS OF LA. HAVE BUMPED POPS UP TO HIGH END
SCATTERED/LOW END NUMEROUS ACCORDINGLY. THE MICROBURST CHECKLIST
SUGGESTS LOWER LAPSE RATES TODAY...HOWEVER STILL RUNNING THE RISK OF
AN ISOLATED DOWNBURST FROM THIS ACTIVITY. FREQUENT LIGHTNING AND
BRIEF HEAVY DOWNPOURS OF RAIN WILL BE THE HIGHLIGHT OF THE SHRA/TSRA.

GOING HIGH TEMP FORECAST REASONABLE...AS MOST AREAS ARE ALREADY NEAR
THEIR HIGHS. DID ADJUST HOURLY TEMPS TO ACCOUNT FOR AFFECTS OF SCT
SHRA/TSRA.

ZONES...PFM AND WEB IMAGES ALREADY SENT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

GAGAN
Hazardous weather outlook, Jul 8, 1:15 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT THU JUL 08 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091915-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
215 PM CDT THU JUL 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH JULY 15.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Oktibbeha

When
July 8, 1:29 PM CST to 3:00 PM CST
Where
Oktibbeha County, 2 mi W of Starkville
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Three to five inches of rain fell in one to two hours across portions of Oktibbeha county. Portions of US Highway 82 were under water just west of Starkville. Eleven cars were reported floating along Highway 82.

Flash Flood, Choctaw

When
July 8, 1:40 PM CST to 2:30 PM CST
Where
Choctaw County, Ackerman
Reported by
LAW ENFORCEMENT
Coordinates
33.347, -89.248 (the zone’s center; the record gives no point)

Heavy rains caused a portion of highway 12 to flood near Ackerman.

Flash Flood, Webster

When
July 8, 1:45 PM CST to 2:30 PM CST
Where
Webster County, Eupora
Reported by
LAW ENFORCEMENT
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Heavy rains caused several roads around town to flood.

Thunderstorm Wind, Scott

When
July 8, 4:30 PM CST to 4:35 PM CST
Where
Scott County, Harperville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -89.483

Several trees were blown down.

Thunderstorm Wind, Scott

When
July 8, 4:46 PM CST
Where
Scott County, 4 mi N of Forest
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.417, -89.483

Several trees were blown down on Grier Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411856, 5411858, 5411857, 5411854, 5411855.